Author: Ronelle E. Stevens, PharmD, RPh, CACP
Ocular bleeding may be a concern for anticoagulated patients with certain risk factors and comorbidities.
Newly anticoagulated patients often present with a plethora of questions surrounding the risk of bleeding. Of course, they weren’t anticoagulated in a vacuum; they may have had a constellation of comorbidities which, in turn, may have potentiated the risk of bleeding. Older patients with comorbidities (hypertension, diabetes, hyperlipidemia, etc) are often concerned about bleeding within their eye. Some common inquiries that surfaced during my time in the anticoagulation clinic included, “I’m undergoing cataract surgery; do I have to stop my blood thinners?” or “Can warfarin cause spontaneous bleeding within my eye?” With a focus on dermatology and ophthalmology in this month’s issue, it seemed natural to discuss the risk of ocular hemorrhage and anticoagulation.
Upwards of 39% of patients on anticoagulation may expect to experience a minor or major hemorrhagic event, including the more severe gastrointestinal or intracranial hemorrhage, or perhaps often moderate to less severe gum bleeding, bruising, or ocular hemorrhage. As a subset of these events, ocular bleeding, or more specifically, the incidence of subconjunctival and retinal bleeding associated with anticoagulant therapy, has been described as 3% to 5% in the literature.1
Does everyone share the same risk of experiencing ocular bleeding complications? In short, no. As noted, it is likely that a patient’s need for anticoagulation will coexist in the presence of other previously diagnosed vascular complications. It is these preexisting complications that may increase one’s potential for ocular complications, thus what may be perceived as spontaneous may really be an underlying work in progress.
In a prospective study including 420 patients, whereby 210 patients taking warfarin were examined against 210 gender- and age- matched controls for ocular bleeding, Biyik et al determined that the incidence for bleeding was 5 times greater in patients bearing a diagnosis of hypertension (P <0.001). These investigators also concluded that there was a significant difference in the incidence of bleeding and advanced age (P = 0.003). Notably, the patient ages were not identified in this study and the notion of age-related risk is one of controversy given the inconsistent findings by other investigators.1-4
In most instances, patients experiencing preretinal (subhyaloid), subconjunctival (hyposphagma), or vitreous complications will be amenable to good outcomes, whereas those sustaining retinal or choroid complications are subject to sight-threatening impairment.5
Regarding ophthalmic surgical interventions, the decision to stop anticoagulation should be determined on an individual basis and a baseline evaluation of risk factors should be conducted. While antiplatelet and anticoagulant medications may increase the risk of bleeding, interruption can result in increased risk of stroke or systemic embolism, thus the decision is one of risk versus benefit.
Generally speaking, patients with established cerebrovascular disease, coronary artery disease, recent stent placement, major thromboembolic risk factors, or other well-defined indications necessitating the use of antiplatelet and/or antithrombotic agents may continue their treatment with minimal risk of clinically significant ocular hemorrhagic complications and do not require the cessation of therapy. Particularly, patients undergoing the more common cataract surgeries can undergo these procedures with reasonable safety; however, patients undergoing glaucoma or vitreoretinal interventions may be more likely to experience visually significant bleeding complications and caution should be exercised.5
Factors such as age, presence of other comorbidities (especially those vascular in nature), the type of intervention (ie, invasive vs noninvasive), other medication or supplement use, as well as intensity and stability of anticoagulation are to be taken into consideration when deciding to continue or temporarily cease the use of anticoagulation perioperatively. In instances where patients have a risk of bleeding, but anticoagulation is still warranted, their intensity of anticoagulation may be lowered to an international normalized ratio (INR) of 1.7 to 2.3 or 1.5 to 2.0 in the week prior to the procedure. If anticoagulation therapy is discontinued, it is notable that it could take 2 to 3 days for an INR to decrease below 2.0 and 4 to 6 days for the INR to normalize.5
Anticoagulation may increase the frequency of ocular bleeding complications, especially in the presence of vascular comorbidities, such as hypertension. Patients with multiple risk factors should have their INR monitored more closely. However, the risk of ocular hemorrhage is small in patients without preexisting ocular complications. When evaluating a patient for risk of ocular hemorrhage, it is important to look beyond the red and “see” the big picture.
Ronelle E. Stevens, PharmD, RPh, CACP, is an advanced practice anticoagulation pharmacist for the Partners Healthcare System and an adjunct clinical assistant professor of pharmacy at Northeastern University’s Bouvé College of Health Sciences in Boston, Massachusetts. This column’s information is based on current studies and references, but it may be updated without notice with newer studies or with different populations.
Biyik I, Mercan I, Ergene O, et al. Ocular bleeding related to warfarin anticoagulation in patients with mechanical heart valve and atrial fibrillation. J Int Med Res. 2007;35(1):143-149.
Yang SS, Fu AD, McDonald HR, et al. Massive spontaneous choroidal hemorrhage. Retina. 2003; 23:139-144.
Abdelhaftz AH, Wheeldon NM. Results of an open label, prospective study of anticoagulant therapy for atrial fibrillation. Clin Ther. 2004;26:1470-1478.
Sam C, Massaro JM, D’Agostino RB, et al. Framingham Heart Study. Warfarin and aspirin use and predictors of major bleeding complications in atrial fibrillation (the Framingham Heart Study). Am J Cardio. 2004;94:947-951.
Carter JE. Anticoagulant, antiplatelet, and fibrinolytic (thrombolytic) therapy in patients at high risk for ocular hemorrhage. In: Leung LL, ed. UpToDate. Waltham, MA; 2013.